Hail, Mobile
- When
- May 12, 2:50 PM CST to 2:52 PM CST
- Where
- Mobile County, Gulf Crest
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.000, -88.230
A severe thunderstorm produced large hail in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A severe thunderstorm produced large hail in southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 12, 10:57 AM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 525 AM CDT TUE MAY 12 2009 .UPDATE...UPDATES TO SHORT TERM AND AVIATION SECTIONS... && .SHORT TERM...(REST OF TODAY AND TONIGHT)... SO FAR...FORECAST GENERALLY ON TRACK EXCEPT FOR SOME ADJUSTMENTS NEEDED FOR TOO LOW DEWPOINTS AND THE HANDLING OF A BLOB OF RAIN OVER SOUTHEASTERN SECTIONS OF THE FA. THIS COMPLEX SHOULD LEAVE ABUNDANT BOUNDARIES FOR AFTERNOON CONVECTION TO INITIATE UPON. 16 && .AVIATION...(18Z ISSUANCE) ANOTHER ROUND OF CONVECTION SHOULD JOIN BLOB CURRENTLY MOVING SOUTHEAST OVER SOUTHEASTERN SECTIONS OF THE FA. PRETTY MUCH A SUMMERTIME STANDARD EXPECTED...WITH MORE CONVECTION FIRING THIS AFTERNOON...LASTING THROUGH THE EVENING HOURS. 16 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 530 AM CDT TUE MAY 12 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-131200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 530 AM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE ...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS MORNING ENDURING THROUGH VERY LATE AFTERNOON AND POSSIBLE EARLY EVENING. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS BUT MAY PRODUCE 45 TO 55 MPH WIND GUSTS AND PEA TO DIME-SIZED HAIL. ALSO...SOME STORMS TODAY WILL BE CAPABLE OF VERY HEAVY RAINFALL...WITH SOME STORMS CAPABLE OF DUMPING THREE INCHES PER HOUR OVER ANY ONE GIVEN LOCATION. SLOW STORM MOTION...SOUTHEAST 5 TO 10 MPH...WILL FURTHER EXACERBATE THE HEAVY RAINFALL PROBLEM. MONITOR THIS SITUATION CLOSELY BECAUSE SOME AREAS MAY RECEIVE FLOOD WARNINGS LATER TODAY. A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN CHOCTAW...CLARKE AND WASHINGTON COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF HIGHWAY 84. AN UNSEASONABLY STRONG COLD FRONT WILL MOVE INTO THE DEEP SOUTH SUNDAY NIGHT AND MONDAY. AT THIS TIME..THE THREAT FOR SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE SUNDAY AFTERNOON...SUNDAY NIGHT AND MONDAY. THE EXACT TIMING OF THIS SYSTEM MAY CHANGE...SO STAY TUNED. THE RIP CURRENT THREAT WILL ALSO INCREASE BY SATURDAY AS SOUTHEAST WINDS PERSIST AND INCREASE IN SPEED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TUESDAY.
ALZ055-059-062-FLZ001-003-121630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA 1042 AM CDT TUE MAY 12 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING ESCAMBIA COUNTY...MONROE COUNTY...BALDWIN COUNTY...SANTA ROSA COUNTY... AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE CLUSTER OF THUNDERSTORMS...SOME STRONG...OVER A WIDE AREA EXTENDING FROM 10 MILES NORTHWEST OF ATMORE NEAR BOONEVILLE TO NEAR APPLETON...BREWTON...AND FLOMATION...MOVING SOUTHEAST AT 20 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...VOCATION...SARDINE...CENTURY...CHUMUCKLA...FLOMATON...I65 AND AL 113...BARNETT CROSSROADS...WAHL...WALLACE...FOSHEE...ROCK HILL...RIVERVIEW...POLLARD...OSAKA...KIRKLAND...KEEGO...EAST BREWTON...DIXONVILLE...BREWTON...APPLETON...MUNSON...JAY...BERRYDALE AND ALLENTOWN THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 121 PM CDT TUE MAY 12 2009 FLZ005-006-121845- INLAND OKALOOSA-COASTAL OKALOOSA- INCLUDING THE CITIES OF...DESTIN AND FORT WALTON BEACH... 121 PM CDT TUE MAY 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT OKALOOSA COUNTY... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF VALPARAISO...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... VALPARAISO...NICEVILLE...POSTIL...SEMINOLE AND DESTIN THROUGH 145 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 306 PM CDT TUE MAY 12 2009 ALZ061-122045- UPPER MOBILE- 306 PM CDT TUE MAY 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF EARLVILLE...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WILMER...GEORGETOWN AND GULFCREST THROUGH 345 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 343 PM CDT TUE MAY 12 2009 ALZ052-061-122130- UPPER MOBILE-WASHINGTON- 343 PM CDT TUE MAY 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND MOBILE COUNTIES... AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF GULFCREST...MOVING NORTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CHUNCHULA...GULFCREST...CHUNCHULA...SIDNEY AND CITRONELLE THROUGH 430 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The Mobile radar (KMOB), 36 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175633.